The motion of a fluid in an open channel. (English) Zbl 1105.35073

The author considers a free boundary problem for the Navier-Stokes equations describing the oscillations of a viscous, incompressible fluid contained in an uncovered 3D rectangular channel. Some existence results are presented for the linearized and nonlinear version of the problem. The qualitative behaviour of periodic solutions is studied with the help of the spectral analysis of an associated linear system and the Hopf bifurcation theorem.


35Q30 Navier-Stokes equations
76D27 Other free boundary flows; Hele-Shaw flows
Full Text: EuDML


[1] S. Agmon, A. Douglis and N. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions II, Comm. Pure Appl. Math. 17 (1964), 35-92. Zbl0123.28706 MR162050 · Zbl 0123.28706
[2] T. Beale, Large time regularity of viscous surface waves, Arch. Rat. Mech. Anal. 84 (1984), 307-352. Zbl0545.76029 MR721189 · Zbl 0545.76029
[3] T. Beale, The initial value problem for the Navier-Stokes equations with a free surface, Comm. Pure Appl. Math. 34 (1980), 359-392. Zbl0464.76028 MR611750 · Zbl 0464.76028
[4] S. Bodea, “Oscillations of a Fluid in a Channel”, Ph.D. Thesis, Preprint 2003-13, SFB 359, Ruprecht-Karls University of Heidelberg. Zbl1038.76001 · Zbl 1038.76001
[5] M. Dauge, Stationary Stokes ans Navier-Stokes systems on two- or three-dimensional domains with corners, SIAM J. Math. Anal. 20 (1989), 74-97. Zbl0681.35071 MR977489 · Zbl 0681.35071
[6] R. Dautray and J.-L. Lions, “Mathematical Analysis and Numerical Methods for Science and Technology”, Vol. 3, Springer-Verlag, 1990. Zbl0766.47001 MR1064315 · Zbl 0766.47001
[7] T. Kato, “Perturbation Theory for Linear Operators”, Springer Verlag, 1976. Zbl0342.47009 MR407617 · Zbl 0342.47009
[8] D. Kröner, The flow of a fluid with a free boundary and a dynamic contact angle, Z. Angew. Math. Mech.5 (1987), 304-306. Zbl0632.76038 MR907629 · Zbl 0632.76038
[9] M. Renardy, An Existence theorem for a free surface problem with open boundaries, Comm. Partial Differential Equations 17 (1992), 1387-1405. Zbl0767.35061 MR1179291 · Zbl 0767.35061
[10] B. Schweizer, Free boundary fluid systems in a semigroup approach and oscillatory behavior, SIAM J. Math. Anal. 28 (1997), 1135-1157. Zbl0889.35075 MR1466673 · Zbl 0889.35075
[11] B. Schweizer, A well-posed model for dynamic contact angles, Nonlinear Anal. 43 (2001), 109-125. Zbl0974.35095 MR1784449 · Zbl 0974.35095
[12] J. Socolowsky, The solvability of a free boundary value problem for the stationary Navier-Stokes equations with a dynamic contact line, Nonlinear Anal. 21 (1993), 763-784. Zbl0853.35134 MR1246506 · Zbl 0853.35134
[13] V. A. Solonnikov, On some free boundary problems for the Navier-Stokes equations with moving contact points and lines, Math. Ann. 302 (1995), 743-772. Zbl0926.35116 MR1343648 · Zbl 0926.35116
[14] V. A. Solonnikov, Solvability of two dimensional free boundary value problem for the Navier-Stokes equations for limiting values of contact angle, In: “Recent Developments in Partial Differential Equations”. Rome: Aracne. Quad. Mat. 2, 1998, 163-210. Zbl0932.35161 MR1688371 · Zbl 0932.35161
[15] R. Temam“Navier-Stokes Equations”, North-Holland, Amsterdam, 1977. Zbl0383.35057 · Zbl 0383.35057
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.